Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Jul 22, 2014, 2:54 PM PDT for Shasta County, Tehama County, California. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2014, 2:54 PM PDT (21:54 UTC)
- Expired
- Jul 22, 2014, 8:46 PM PDT
- In force
- 6 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Shasta County, CA, Tehama County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 115 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:00 PM PDT | FLASH FLOOD | 9 Wnw Saddle Camp, CA | HEAVY RAIN OVER SEVERAL HOURS FROM BACKBUILDING/TRAINING CELLS LED TO RUNOFF AND SMALL DEBRIS FLOWING OVER ROADWAYS. SMALL CREEKS WERE MUDDY AND RUNNING OUT OF THEIR BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 210 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
486
WGUS56 KSTO 222154
FFWSTO
CAC089-103-230045-
/O.NEW.KSTO.FF.W.0003.140722T2154Z-140723T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
254 PM PDT TUE JUL 22 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SHASTA COUNTY IN NORTHERN CALIFORNIA...
TEHAMA COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 545 PM PDT
* AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR YOLLA BOLLY DISTRICT RS...
MOVING NORTHEAST AT 5 MPH... THIS CELL HAS A HISTORY OF
BACKBUILDING OVER THIS AREA AND MAY CONTINUE TO BRING HEAVY RAIN
TO THE SAME LOCATIONS. THIS CELL IS ON THE SOUTHWESTERN
PERIPHERY OF THE BULLY FIRE AND MAY MOVE OVER THE BURN AREA WHICH
COULD CAUSE DEBRIS FLOW.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HIGHWAY 36...KNOB...PLATINA...BEEGUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4043 12300 4046 12290 4052 12283 4052 12282
4038 12281 4026 12287 4019 12297 4021 12299
4024 12299 4027 12308 4033 12309
$$
DRP/RB4 follow-up statements
073
WGUS76 KSTO 222313
FFSSTO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
413 PM PDT TUE JUL 22 2014
CAC089-103-230045-
/O.CON.KSTO.FF.W.0003.000000T0000Z-140723T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHASTA CA-TEHAMA CA-
413 PM PDT TUE JUL 22 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
NORTHWESTERN TEHAMA AND EXTREME SOUTHWESTERN SHASTA COUNTIES...
AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE TRAINING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE
WARNED AREA. THIS CELL HAS A HISTORY OF BACKBUILDING OVER THE AREA
AND MAY CONTINUE TO BRING HAIL AND HEAVY RAIN TO THE SAME
LOCATIONS. THE CELL IS ON THE SOUTHWESTERN PERIPHERY OF THE BULLY
FIRE AND COULD MOVE OVER THE BURN SCAR AND CAUSE DEBRIS FLOW. THE
YOLLA BOLLY RANGER STATION REPORTED HALF INCH HAIL...ENHANCED
RUNOFF... AND VERY HEAVY RAINFALL. RADAR ESTIMATES BETWEEN BETWEEN 2
AND 3.5 INCHES OF RAIN HAVE ALREADY FALLEN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY
36...YOLLA BOLLY DISTRICT RANGER STATION...PLATINA AND KNOB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SACRAMENTO.
&&
LAT...LON 4043 12300 4046 12290 4052 12283 4052 12282
4038 12281 4026 12287 4019 12297 4021 12299
4024 12299 4027 12308 4033 12309
$$
DRP072
WGUS56 KSTO 230039
FFWSTO
CAC089-103-230345-
/O.EXT.KSTO.FF.W.0003.000000T0000Z-140723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
539 PM PDT TUE JUL 22 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SHASTA COUNTY IN NORTHERN CALIFORNIA...
TEHAMA COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 845 PM PDT
* AT 535 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE BACKBUILDING/TRAINING THUNDERSTORMS DEVELOPING OVER THE
WARNED AREA. RADAR ESTIMATES BETWEEN 2 AND 5 INCHES OF RAIN HAVE
FALLEN IN THIS AREA OVER THE LAST 3 HOURS AND MORE RAIN MAY BE
IMMINENT. THUNDERSTORMS ARE ON THE SOUTHWESTERN PERIPHERY OF THE
BULLY FIRE AND MAY MOVE OVER THE BURN SCAR AREA WHICH COULD LEAD TO
TO DEBRIS FLOW. RUNOFF FROM THESE HEAVY RAINS TAKE ADDITIONAL TIME
TO DRAIN INTO SMALL CREEKS AND STREAMS SO INCREASED FLOWS MAY OCCUR
AFTER THE HEAVIEST RAIN HAS FALLEN. SECOND HAND REPORTS OF FLOWING
WATER OVER ROADWAYS HAVE BEEN RECEIVED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY
36...YOLLA BOLLY DISTRICT RANGER STATION...PLATINA AND KNOB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ROCKY CREEK...MIDDLE FORK COTTONWOOD CREEK...SOUTH FORK BEEGUM
CREEK...MIDDLE FORK BEEGUM CREEK...SQUAW HOLLOW CREEK...WELLS
CREEK...POLE CORRAL CREEK...POST CREEK...DITCH FORK DUNCAN CREEK...
DUNCAN CREEK...NELSON CREEK...BEEGUM CREEK...NORTH FORK BEEGUM
CREEK...BAKER FLAT CREEK AND DRY CREEK.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SACRAMENTO.
&&
LAT...LON 4043 12300 4046 12290 4052 12283 4052 12282
4038 12281 4026 12287 4019 12297 4021 12299
4024 12299 4027 12308 4033 12309
$$
DRP780
WGUS76 KSTO 230202
FFSSTO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
702 PM PDT TUE JUL 22 2014
CAC089-103-230345-
/O.CON.KSTO.FF.W.0003.000000T0000Z-140723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHASTA CA-TEHAMA CA-
702 PM PDT TUE JUL 22 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR
NORTHWESTERN TEHAMA AND EXTREME SOUTHWESTERN SHASTA COUNTIES...
AT 657 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. RADAR ESTIMATES BETWEEN 2.5 AND 5 INCHES OF RAIN HAVE FALLEN
IN THIS AREA OVER THE LAST 4.5 HOURS AND MORE RAIN MAY BE IMMINENT.
THUNDERSTORMS ARE ON THE SOUTHWESTERN PERIPHERY OF THE BULLY FIRE
AND MAY MOVE OVER THE BURN SCAR AREA WHICH COULD LEAD TO TO DEBRIS
FLOW. RUNOFF FROM THESE HEAVY RAINS TAKE ADDITIONAL TIME TO DRAIN
INTO SMALL CREEKS AND STREAMS SO INCREASED FLOWS MAY OCCUR AFTER THE
HEAVIEST RAIN HAS FALLEN. REPORTS OF HAIL AND SECOND HAND REPORTS
OF FLOWING WATER OVER ROADWAYS HAVE BEEN RECEIVED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY
36...YOLLA BOLLY DISTRICT RANGER STATION...PLATINA AND KNOB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ROCKY CREEK...MIDDLE FORK COTTONWOOD CREEK...SOUTH FORK BEEGUM
CREEK...MIDDLE FORK BEEGUM CREEK...SQUAW HOLLOW CREEK...WELLS
CREEK...POLE CORRAL CREEK...POST CREEK...DITCH FORK DUNCAN CREEK...
DUNCAN CREEK...NELSON CREEK...BEEGUM CREEK...NORTH FORK BEEGUM
CREEK...BAKER FLAT CREEK AND DRY CREEK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SACRAMENTO.
&&
LAT...LON 4043 12300 4046 12290 4052 12283 4052 12282
4038 12281 4026 12287 4019 12297 4021 12299
4024 12299 4027 12308 4033 12309
$$
DRP627
WGUS76 KSTO 230346
FFSSTO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
846 PM PDT TUE JUL 22 2014
CAC089-103-230348-
/O.CAN.KSTO.FF.W.0003.000000T0000Z-140723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHASTA CA-TEHAMA CA-
846 PM PDT TUE JUL 22 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN TEHAMA
AND EXTREME SOUTHWESTERN SHASTA COUNTIES...
SHOWERS AND THUNDERSTORMS HAVE SUBSIDED IN THE AREA AND SUFFICIENT
TIME HAS PASSED TO ALLOW ANY BUILDUP OF WATER TO DRAIN FROM
ROADWAYS...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELED.
CALTRANS HAD REPORTED EARLIER THAT THEIR WAS ROCK AND MUD SLIDES
ALONG HIGHWAY 36 BETWEEN WILDWOOD AND HARRISON GULCH RDS. AT THE
TIME VERY HEAVY RAIN CAUSED SOME WATER FLOWING ON THE ROAD.
THUNDERSTORMS ALSO HAD PRODUCED ENOUGH HAIL TO ACCUMULATE ON
THE HIGHWAY.
LAT...LON 4043 12300 4046 12290 4052 12283 4052 12282
4038 12281 4026 12287 4019 12297 4021 12299
4024 12299 4027 12308 4033 12309
$$
RBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:00 PM PDT, 54 minutes earlier.
Area forecast discussion, Jul 22, 2:00 PM PDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 200 PM PDT Tue Jul 22 2014 .Synopsis... An upper wave moves over NorCal today with showers and potential thunderstorms. Then expect a warming trend Wednesday into the weekend. && .Short Term Discussion (Today through Thursday)... An upper level disturbance continues to lift northeastward through Northern California this afternoon. This system is interacting with the remaning monsoonal moisture aloft and has spread sprinkles to light rain across portions of the Northern San Joaquin and Sacramento valley so far today. A few stray lightning strikes were detected near Auburn and Chico as well. Short term guidance initially underestimated the instability/precipitation generated from this event however the HRRR caught up to observations by 18Z. Radar imagery has consistently shown southwest to northeast oriented band of precipitation of light precipitation stretching across Northern California this morning. This line is forming along an air mass boundary formed by the aforementioned upper level disturbance and should continue to push north-northeastward this afternoon into evening. A secondary line developed just south of the main band of precipitation. Precipitation so far has been fairly light in this band, with most stations recording a trace to around a tenth of an inch. The upper disturbance moves out of the area overnight. Winds become breezy through the Delta and over the mounatins tonight into Wednesday as the pattern shifts. The atmosphere dries out by midweek and leaves behind a more stable atmosphere under southwest flow aloft. Temperatures warm to above average for Thursday and Friday after skies clear and high pressure backbuilds from the desert southwest. Triple digit temperatures are possible in the latter half of the week. .Extended Discussion (Saturday through Tuesday) High pressure ridge building in from the Desert Southwest will result in above normal temperatures through the weekend and into early next week. Portions of the Central Valley will likely be reaching 100+ temperatures during this timeframe. There may be enough onshore flow through the Delta to keep Delta Breeze- influenced areas just below the triple-digit threshold. Medium-range models continue to suggest monsoonal moisture advecting northward. At this stage, a slight chance of thunderstorms will be possible south of Tahoe on Sunday, with perhaps a more widespread chance over the Sierra on Monday. Dang && .Aviation... Mainly VFR conditions expected the next 24 hours, with scattered mid to high clouds over the area. Isolated SHRA with a slight chance of TS will be possible generally north of KCIC through about 04z. Across the Valley, south to west winds 5 to 15 kt will continue through Wednesday. Near the Delta, southwest winds 15 to 30 kt will be possible through Wed. Dang && .STO Watches/Warnings/Advisories... None. &&
In the hours before
Special weather statement, Jul 22, 2:31 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
231 PM PDT TUE JUL 22 2014
CAZ013-063-222215-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY
CA-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA-
231 PM PDT TUE JUL 22 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA
EXTREME SOUTHWESTERN SHASTA COUNTY IN NORTHERN CALIFORNIA
UNTIL 315 PM PDT
AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR YOLLA BOLLY DISTRICT RS..MOVING NORTH AT 20
MPH. THIS STORM IS NEAR THE RECENT BULLY FIRE AND MAY BRING LOCALLY
HEAVY RAIN AND GUSTY OUTFLOW WINDS OVER THE BURN SCAR.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHWESTERN SHASTA COUNTY...
RURAL WESTERN SHASTA COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4042 12299 4052 12280 4064 12274 4067 12275
4067 12272 4057 12277 4055 12276 4022 12287
4024 12299 4026 12304 4029 12308 4034 12309
TIME...MOT...LOC 2130Z 189DEG 25KT 4037 12296
DANGThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:31 PM PDT | Special Weather Statement | STO | Trinity | 44 min |
| Jul 22, 4:15 PM PDT | Severe Thunderstorm Warning | STO | Shasta, Tehama | 60 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.